Alert archive / Montana / High Wind Warnings in 2013

High Wind Warning 20, NWS Great Falls, MT

June 19, 2013

NWS Great Falls, MT issued this high wind warning at Jun 19, 2013, 6:21 PM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2013, 6:21 PM MDT (00:21 UTC)
Expired
Jun 19, 2013, 9:52 PM MDT
In force
4 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WWUS75 KTFX 200021
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT WED JUN 19 2013

MTZ015-200500-
/O.NEW.KTFX.HW.W.0020.130620T0021Z-130620T0500Z/
MADISON-
INCLUDING THE FOLLOWING LOCATIONS...NORRIS HILL
621 PM MDT WED JUN 19 2013

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR
ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING FOR ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY...
WHICH IS IN EFFECT UNTIL 11 PM MDT THIS EVENING. 

* TIMING AND MAIN IMPACT: STRONG AND GUSTY WINDS WILL CONTINUE TO
  IMPACT NORRIS HILL THROUGH LATE EVENING AS A COLD FRONT PUSHES
  THROUGH THE REGION. THE STRONG WINDS COULD CAUSE DIFFICULT
  DRIVING CONDITIONS AND POSE A DANGER TO HIGH PROFILE VEHICLES.

* WINDS: SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.

* LOCATIONS AFFECTED INCLUDE: NORRIS HILL

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
555 
WWUS75 KTFX 200352
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
952 PM MDT WED JUN 19 2013

MTZ015-200500-
/O.CAN.KTFX.HW.W.0020.000000T0000Z-130620T0500Z/
MADISON-
INCLUDING THE FOLLOWING LOCATIONS...NORRIS HILL
952 PM MDT WED JUN 19 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

WINDS OVER NORRIS HILL HAVE DIMINISHED. AS A RESULT...THE HIGH
WIND WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jun 19, 3:05 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 19, 3:05 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
305 PM MDT Wed Jun 19 2013

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING...

.DISCUSSION...

Rest of this afternoon through tonight...A fairly vigorous upper
level low centered over the inland Pacific NW this afternoon will
track slowly east into the Northern Rockies tonight, producing
favorable conditions for severe thunderstorm development across much
of the forecast area late this afternoon through this evening.
Diffluent southerly flow ahead of the upper low and an upper level
jet rounding the base of the trough will support large scale lift
while cooling in the mid levels will produce moderate instability.
Thunderstorms have already initiated over the higher terrain in
Beaverhead County as well as the Absorka range in south central MT
with latest visible satellite imagery also indicating convective
cloud development over the Little Belts. Expect this activity to
increase and coverage while tracking north this afternoon with storm
intensification/organization occurring late this afternoon and
evening as it progresses north into the relatively rich moisture
environment over the north central MT plains. Large hail and strong
gusty winds will be the main threat as storms organize late this
afternoon with a transition to more linear organization as the
storms continue northward toward the Canadian border late tonight.
Low level helicity fields would marginally support an isolated
tornado threat if cells can interact with a weak boundary across
north central MT. Threat for severe storms will diminish from south
to north later this evening with rain and high elevation snow
showers continuing through the night in the Glacier Park area where
snow levels will fall to around 7000 feet late tonight as the cold
pool aloft associated with the upper low moves in from the west.
Hoenisch

Winds will likely approach high wind criteria along the Rocky
Mountain Front on Thursday, but am not anticipating a need for
high wind highlights at this time. The Pacific low pressure system
will linger through the day on Friday, keeping a chance of showers
and (likely weak) afternoon/evening thunderstorms over the area,
as temperatures remain about 10 degrees cooler than normal.
Coulston

Friday night through Wednesday...An upper low over the Pacific
Northwest early Friday evening is forecast to weaken as it moves
over the forecast area on Saturday. Models are fairly wet over
southwest and north central Montana on Saturday so have increased
the chances of precipitation especially over north central
Montana. The remnants of the upper low move out by late Saturday
night and by early Sunday morning it appears the only threat for
precipitation will be over north central Montana and possibly the
mountains of the Rocky Mountain Front. On Sunday an upper ridge
will move through the forecast area and expect a mostly dry
period but then southwest flow aloft returns next week. Models
differ on shortwave details and associated precipitation
patterns. Due to these inconsistencies will go with generally a
chance of showers/thunderstorms over the mountains of the Rocky
Mountain Front with a slight chance of showers/thunderstorms
elsewhere. Cool air associated with the upper low will result in
highs on Saturday of only 55 to 65 except over north central
Montana where highs will be closer to 70. Thereafter expect
gradually warming temperatures. Blank

&&

.AVIATION...
Updated 1755Z.
There strong possibility for severe thunderstorms with hail in
excess of one inch in diameter and wind gusts in excess of 50 knots
over Central and North Central Montana...especially in the vicinity
of KHVR...LWT...and to a lesser degree KGTF. Also some of the
thunderstorms will have brief heavy rain with IFR ceilings and
visibilities. Expect thunderstorms to develop over southwest Montana
by mid-afternoon then intensify as they move over the plains. Suk

&&

.HYDROLOGY...
Showers and thunderstorms are expected to develop once again this
afternoon over the Rocky Mountain Front and the adjacent plains
along a surface cold front. These showers and thunderstorms are
then expected to spread east across the plains of north central
and central Montana later this afternoon and continue into this
evening. Forecast models are predicting significant rainfall with
these showers, which is expected to occur in rapid bursts with the
thunderstorms. Some localized flash flooding occurred with storms
along the Rocky Mountain Front Tuesday evening. However, the
greater area of concern is across eastern portions of north
central and central Montana that still have moist soil that would
not be able to absorb much rapid rainfall. Forecast models also
indicate that this area will receive the greatest amount of
rainfall. Taking these factors into consideration, have decided to
issue a Flash Flood Watch from noon MDT today until midnight MDT
tonight for all of north central and central Montana. The greatest
threat for flash flooding for the Rocky Mountain Front and
adjacent plains will be this afternoon, while the greatest threat
in the east will likely be after 5 pm MDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  67  43  65 /  60  20  20  30
CTB  49  63  41  64 /  90  20  20  30
HLN  50  65  43  67 /  50  30  20  30
BZN  45  68  39  68 /  30  30  20  30
WEY  34  60  31  63 /  20  20  10  10
DLN  42  62  37  66 /  50  30  20  20
HVR  56  72  47  70 / 100  20  20  40
LWT  48  68  42  65 /  80  20  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until Midnight MDT tonight Blaine...Cascade...
Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...
Fergus...Hill...Judith Basin...Liberty...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

SEVERE THUNDERSTORM WATCH until 10 PM MDT this evening Blaine...
Broadwater...Cascade...Central and Southern Lewis and Clark...
Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...
Fergus...Hill...Jefferson...Judith Basin...Liberty...Meagher...
Northern Rocky Mountain Front...Southern Rocky Mountain Front...
Toole.

&&

SHORT TERM...
LONG TERM...
AVIATION...

weather.gov/greatfalls
Hazardous weather outlook, Jun 19, 4:57 AM MDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 AM MDT WED JUN 19 2013

MTZ009>014-044>054-201200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
457 AM MDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...HEAVY
RAINFALL...AND FLASH FLOODING ARE POSSIBLE OVER PORTIONS OF
CENTRAL AND NORTH CENTRAL MONTANA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WESTERLY WINDS WILL BECOME BREEZY ON THURSDAY...POSSIBLY BECOMING
STRONG ALONG THE ROCKY MOUNTAIN FRONT.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF HAIL...STRONG WIND GUSTS...HEAVY
RAINFALL...AND/OR FLASH FLOODING WOULD BE GREATLY APPRECIATED.

MTZ008-015-055-201200-
BEAVERHEAD-MADISON-GALLATIN-
457 AM MDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE OVER
SOUTHWEST MONTANA TODAY. SOME STORMS MAY EVEN PRODUCE BRIEF HEAVY
RAINFALL THAT MAY CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF HAIL...STRONG WIND GUSTS...HEAVY
RAINFALL...AND/OR FLASH FLOODING WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Jun 19, 5:09 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
509 PM MDT WED JUN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             3 SSE RAYNESFORD        47.23N 110.71W
06/19/2013  M1.75 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            GOLF-BALL SIZED HAIL MEASURED. HAIL DURATION 7 MINUTES.

&&

MLV
Special weather statement, Jun 19, 5:22 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
522 PM MDT WED JUN 19 2013

MTZ012-014-200000-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
522 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND
SOUTHWESTERN CASCADE COUNTIES UNTIL 600 PM MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF WOLF CREEK...OR 22 MILES
SOUTHWEST OF CASCADE...MOVING NORTHWEST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOLF CREEK AND CRAIG.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4720 11244 4737 11192 4695 11177 4688 11201
TIME...MOT...LOC 2322Z 156DEG 17KT 4700 11195

GUSTAFSON
Special weather statement, Jun 19, 5:32 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
532 PM MDT WED JUN 19 2013

MTZ052-053-055-200015-
BROADWATER MT-GALLATIN MT-JEFFERSON MT-
532 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN GALLATIN...
NORTHEASTERN JEFFERSON AND CENTRAL BROADWATER COUNTIES UNTIL 615 PM
MDT...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOSTON...OR 7 MILES SOUTH OF TOWNSEND...
MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TOWNSEND AND WINSTON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4646 11201 4661 11150 4614 11130 4603 11161
TIME...MOT...LOC 2332Z 159DEG 16KT 4623 11154

MLV
Special weather statement, Jun 19, 5:35 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT WED JUN 19 2013

MTZ053-055-200015-
BROADWATER MT-GALLATIN MT-
535 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN AND SOUTHERN
BROADWATER COUNTIES UNTIL 615 PM MDT...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELGRADE...OR 10 MILES NORTHWEST OF
BOZEMAN...MOVING NORTH AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...BOZEMAN...MANHATTAN...LOGAN...TRIDENT AND MAUDLOW.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4604 11159 4615 11115 4564 11097 4557 11123
TIME...MOT...LOC 2335Z 161DEG 18KT 4578 11120

MLV
Local storm report, Jun 19, 5:37 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
537 PM MDT WED JUN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 E RAYNESFORD          47.27N 110.64W
06/19/2013  E1.75 INCH       JUDITH BASIN       MT   PUBLIC

            SECOND HAND REPORT OF SIGNIFICANT HAIL DAMAGE TO A
            TRUCK ON HWY 87. PROXIMITY REPORT WOULD SUGGEST 1.75
            INCH HAIL.

&&

PN
Special weather statement, Jun 19, 5:53 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
553 PM MDT WED JUN 19 2013

MTZ009-010-200045-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
553 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PONDERA AND WESTERN
GLACIER COUNTIES UNTIL 645 PM MDT...

AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF BROWNING...OR 32 MILES SOUTHWEST
OF CUT BANK...MOVING NORTHWEST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BROWNING...EAST
GLACIER PARK...KIOWA...SAINT MARY AND BABB.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4834 11258 4818 11281 4848 11349 4854 11348
      4857 11353 4857 11361 4859 11372 4861 11375
      4870 11374 4896 11338
TIME...MOT...LOC 2354Z 137DEG 31KT 4845 11299

MLV

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:43 PM MDTSpecial Weather StatementTFXGlacier77 min
Jun 19, 6:48 PM MDTSpecial Weather StatementTFXChouteau57 min
Jun 19, 6:49 PM MDTSpecial Weather StatementTFXWheatland56 min
Jun 19, 7:21 PM MDTSpecial Weather StatementTFXChouteau, Liberty39 min
Jun 19, 7:39 PM MDTAreal Flood WarningTFXCascade, Chouteau, Glacier, Judith Basin, Lewis and Clark, Pondera and 2 more18 hr
Jun 19, 7:55 PM MDTSpecial Weather StatementTFXChouteau, Liberty, Toole65 min
Jun 19, 8:09 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill51 min
Jun 19, 8:12 PM MDTSevere Thunderstorm WarningTFXFergus48 min
Jun 19, 8:22 PM MDTSevere Thunderstorm WarningTFXHill, Liberty, Toole53 min
Jun 19, 8:31 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus44 min
Jun 19, 8:32 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill43 min
Jun 19, 8:54 PM MDTSevere Thunderstorm WarningTFXHill, Liberty51 min
Jun 19, 9:10 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill65 min
Jun 19, 10:32 PM MDTSpecial Weather StatementTFXBlaine43 min
Jun 19, 11:34 PM MDTAreal Flood WarningTFXBlaine, Fergus, Hill, Liberty12 hr

Nearby

High Wind Warnings in Montana, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.